Digitalis Intoxication in Patients with Atrial Fibrillation
The characteristic arrhythmias induced by digitalis glycosides in patients with atrial fibrillation are illustrated, and their mechanisms are described. The two effects of the drug which are most important in the genesis of such disturbances are: production of A-V nodal block and arousal of subsidiary pacemakers. These properties account for slow ventricular responses, escape beats, and nonparoxysmal junctional tachycardia. Less commonly observed arrhythmias include exit block from junctional pacemakers, and bidirectional tachycardia which may reflect blocking actions of digitalis in subnodal tissues. The recent development of His bundle electrocardiography and the immunoassay method of blood level determination permit more accurate appraisal of the clinical status of patients in whom digitoxicity is suspected. Treatment of junctional rhythms due to digitalis intoxication is usually passive. The occasional use of drugs, pacing, or cardioversion is discussed.
- Nonparoxysmal junctional tachycardia
- Bidirectional tachycardia
- Exit block
- His bundle electrocardiography
- Entrance block
- Escape beats
- © 1973 American Heart Association, Inc.